Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Quad Cities, IA

April 12, 2005Clark County, Scotland County, Missouri; Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Apr 12, 2005, 4:40 PM CDT for Clark County, Scotland County, Missouri; Hancock County, McDonough County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 4:40 PM CDT (21:40 UTC)
Expired
Apr 12, 2005, 9:45 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 157 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 122143
FFWDVN
ILC067-109-MOC045-199-130245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 945 PM CDT

* AT 436 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
  RURAL ROAD WAS FLOODED SOUTH OF WARSAW IN HANCOCK COUNTY.
  A SPOTTER ALSO REPORTED THE NORTH FORK OF THE SOUTH FABIUS
  RIVER WAS OUT OF ITS BANKS AND WAS CLOSE TO COVERING HIGHWAY
  11...1 MILE SOUTH OF LURAY IN CLARK COUNTY.  SHOWERS AND
  AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS THE 
  AREA.  ANOTHER 1 TO 2 INCHES OF RAIN ARE POSSIBLE BY 
  7 PM WHICH WILL CAUSE ADDITIONAL FLOODING OF SMALL STREAMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYACONDA...
  WAYLAND...MEMPHIS...LURAY...KAHOKA...GRANGER...TENNESSEE...
  SCIOTA...NEW PHILADELPHIA...NAUVOO...MACOMB...HAMILTON...GOOD
  HOPE...FERRIS...COLUSA...COLCHESTER...CARTHAGE...BUSHNELL...
  BURNSIDE...BLANDINSVILLE...BARDOLPH...ADRIAN AND ADAIR.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4028 9190 4031 9196 4031 9233 4048 9235
      4055 9233 4056 9171 4036 9144 4040 9137
      4056 9140 4056 9048 4029 9047 4028 9091
      4024 9096 4024 9105

$$

DLF
3 follow-up statements
000 
WGUS73 KDVN 122209
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT TUE APR 12 2005

ILC067-109-MOC045-199-130245-
HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO-
456 PM CDT TUE APR 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR SCOTLAND...
CLARK...MCDONOUGH AND HANCOCK COUNTIES...

AT 449 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND SPOTTERS
REPORTED FLASH FLOODING OVER PARTS OF HANCOCK AND MCDONOUGH COUNTIES 
IN ILLINOIS AND SCOTLAND COUNTY IN NORTHEAST MISSOURI.  REPORTS HAVE 
BEEN RECEIVED THAT THE NORTH FABIUS RIVER NEAR MEMPHIS WAS OUT OF 
ITS BANKS AND WAS ABOUT TO COVER HIGHWAY 11.  REPORTS WERE ALSO 
RECEIVED THAT A RURAL ROAD SOUTH OF WARSAW WAS FLOODED AND THAT 
UNIVERSITY DRIVE NEAR THE UNIVERSITY OF WESTERN ILLINOIS IN MACOMB 
WAS FLOODED.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AT TIMES WILL CONTINUE TO 
MOVE WEST THROUGH THE AREA AND COULD PRODUCE ANOTHER 1 TO 2 INCHES 
OF RAIN BY 7 PM.  RADAR ESTIMATES SHOW THAT THIS AREA HAS ALREADY 
RECEIVED 1 TO 3 INCHES OF RAIN SINCE YESTERDAY.  ANY ADDITIONAL 
RAINS ON THE ALREADY SATURATED SOIL WILL ONLY ADD TO THE FLOODING 
PROBLEMS.  

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4028 9190 4031 9196 4031 9233 4048 9235
      4055 9233 4056 9171 4036 9144 4040 9137
      4056 9140 4056 9048 4029 9047 4028 9091
      4024 9096 4024 9105

$$

DLF
000 
WGUS73 KDVN 130022
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT TUE APR 12 2005

ILC067-109-MOC045-199-130245-
HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO-
714 PM CDT TUE APR 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR SCOTLAND...
CLARK...MCDONOUGH AND HANCOCK COUNTIES...

AT 710 PM CDT...THE RAINFALL INTENSITY HAS DIMINISHED OVER THE 
AREA.  RADAR SHOWED A LINE OF SHOWERS...MAINLY SOUTH OF A LINE FROM 
INDUSTRY IN MCDONOUGH COUNTY THROUGH WYACONDA IN CLARK COUNTY.  THE 
SHOWERS WERE MOVING TO THE SOUTHWEST AT 15 MPH.  AT THIS RATE MOST 
OF THE SHOWERS SHOULD MOVE OUT OF THE AREA BY 9 PM.

EVEN THOUGH THE RAINFALL IS COMING TO AN END...RUNOFF FROM THE 
EARLIER HEAVY RAINS...WILL CONTINUE TO CAUSE SOME FLOODING ON THE 
SMALLER RIVERS AND STREAMS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4028 9190 4031 9196 4031 9233 4048 9235
      4055 9233 4056 9171 4036 9144 4040 9137
      4056 9140 4056 9048 4029 9047 4028 9091
      4024 9096 4024 9105

$$

DLF
000 
WGUS73 KDVN 130249
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT TUE APR 12 2005

ILC067-109-MOC045-199-130253-
HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO-
943 PM CDT TUE APR 12 2005

...THE FLASH FLOOD WARNING FOR SCOTLAND...CLARK...MCDONOUGH AND 
HANCOCK COUNTIES HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAINFALL HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. SCATTERED SHOWERS WILL BE 
POSSIBLE THROUGH LATE TONIGHT...BUT RAINFALL AMOUNTS WILL BE VERY 
LIGHT.

LAW ENFORCEMENT REPORTED THAT ROUTE T...1 MILE WEST OF BIBLE 
GROVE...REMAINS CLOSED BECAUSE HIGH WATER CONTINUES TO COVER THE 
ROADWAY.



LAT...LON 4028 9190 4031 9196 4031 9233 4048 9235
      4055 9233 4056 9171 4036 9144 4040 9137
      4056 9140 4056 9048 4029 9047 4028 9091
      4024 9096 4024 9105

$$

DLF/MDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 2:28 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 12, 2:28 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT TUE APR 12 2005

.SYNOPSIS...
UPPER LOW WILL CONTINUE TO SHIFT SOUTHEAST TONIGHT WITH DRY AIR
WORKING IN FROM THE NORTHEAST DURING THE LATE EVENING AND
OVERNIGHT.  ONGOING STORMS IN THE SOUTH WILL KEEP THIS AFD SECTION
SHORT...AS NUMEROUS PEA TO ISOLATED PENNY HAIL IS OCCURING ALONG THE
CONVERGENCE ZONE OF EASTERLY FLOW AND LIGHT SOUTHWESTERLY FLOW OVER
MISSOURI.

.SHORT TERM...(TONIGHT)
SCATTERED EVENING SHOWERS WILL END FROM NORTH TO SOUTH DURING THE
EVENING...GIVING WAY TO MOSTLY CLEAR SKIES AND COOLER READINGS.
CURRENT FORECAST GRIDS SEEM ON TRACK FOR THIS TREND.
..ERVIN..
&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
OVERALL A FAIRLY QUIET PERIOD. SURFACE AND UPPER RIDGE TO BUILD INTO
THE AREA KEEPING SEASONABLE TEMPS. NEXT PRECIP CHANCE SAT/SAT NIGHT
ALBEIT NOT GREAT. UPPER RIDGE STILL HOLDS PRETTY STRONG AND
POTENTIAL EXISTS THAT PRECIP ASSOCIATED WITH FRONT MY NOT GET TO THE
AREA. QUIET WX THEN EXPECTED FOR SUN/MON WITH NEXT PRECIP CHANCE ON
TUE. THIS SECOND EVENT MAY HOLD OFF UNTIL WED AS SYSTEM MAY BE
SLOWER IN EJECTING FROM THE WESTERN LONG WAVE TROF.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 12, 5:37 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 AM CDT TUE APR 12 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131038-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
537 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY OVER FAR SOUTHEAST IOWA...
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL. AT THIS TIME...THE SEVERE WEATHER
POTENTIAL IS LOW DUE TO CLOUD COVER LIMITING INSTABILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...BUT
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. STAY
TUNED TO LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 12, 1:56 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             SUTTER                  40.28N 91.35W
04/12/2005  0.75 INCH        HANCOCK            IL   TRAINED SPOTTER

            1/2 TO PENNY SIZE HAIL AND EXTREMLY HEAVY RAIN NEAR
            SUTTER

&&

JAZ
Local storm report, Apr 12, 4:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLASH FLOOD      1 W LURAY               40.45N 91.90W
04/12/2005                   CLARK              MO   TRAINED SPOTTER

            NORTH FORK SOUTH FABIUS RIVER ON HWY 11 BETWEEN EDINA AND
            ADRIAN NEAR TO OVER THE ROAD. LOCAL CREEK OVERFLOWING AND
            NEARLY COVERING HWY 15 SOUTH OF MEMPHIS.

&&

MDB
Local storm report, Apr 12, 4:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLASH FLOOD      3 SW MEMPHIS               40.45N 91.90W
04/12/2005                   SCOTLAND              MO   TRAINED SPOTTER

            NORTH FORK SOUTH FABIUS RIVER ON HWY 11 BETWEEN EDINA AND
            ADRIAN NEAR TO OVER THE ROAD. LOCAL CREEK OVERFLOWING AND
            NEARLY COVERING HWY 15 SOUTH OF MEMPHIS.

&&

MDB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:24 PM CDTSevere Thunderstorm WarningDVNHancock36 min

Nearby

Flash Flood Warnings in Missouri, 2005Flash Flood Warnings in Illinois, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.